MAUDE Adverse Event Report: SMITH & NEPHEW, INC. UNKN TRIGEN ANTEGR TIB/RETROGR FEM NAIL SCREW; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. UNKN TRIGEN ANTEGR TIB/RETROGR FEM NAIL SCREW; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71653238
Medical Device Problem Codes Fracture (1260); Migration or Expulsion of Device (1395); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Cellulitis (1768); Hematoma (1884); Failure of Implant (1924); Pain (1994); Local Reaction (2035); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 01/08/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient suffered from complete backing out of lateral to medial screw in nail, partial backing out of medial to lateral distal interlocking screw in nail, breakage of most proximal of the distal interlocking screws in nail, and breakage of distal most screw in the nail after having a fracture fixation surgery of the right femur using the trigen retrograde femoral nail system.Overall, alignment was maintained with callus formation, but healing was not complete (nonunion).The patient also suffered from a hematoma likely related to prominent screw.The screw was removed.The current state of health of the patient is unknown.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known, and it is not possible to collect it.We do not have the opportunity to identify individual hcps and revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).This complaint was opened by smith+nephew to document a patient complication identified through a review of clinical evidence from a post market clinical follow up activity sponsored by smith and nephew.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H10: additional information in d10.H11: corrected information in d1, d2, and d4.
 
Additional Manufacturer Narrative
H3, h6.Given the nature of the alleged incident, the device, could not be returned for evaluation.The clinical/medical investigation concluded that, as of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the event.Consequently, without clinically relevant patient-specific supporting documentation, a thorough medical investigation could not be performed.The root cause and/or patient outcome beyond that which was already reported could not be confirmed nor concluded; therefore, no further medical assessment is warranted at this time.Device specific identifiers were not provided.Therefore, an evaluation of the manufacturing records, complaint history review, instructions for use, risk management file, prior actions review and product prints review could not be performed.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.With the results of this investigation the root cause of this event could not be determined.Factors that could contribute to the reported event include post-operative healing issue and/or patient condition.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that the patient underwent on (b)(6) 2018 orif procedure due to treat a right femoral shaft fracture with an intramedullary device and distal plate.The devices used were a trigen femoral nailing system and a periloc plating system.On (b)(6) 2019, the patient reported swelling of the knee and radiology results indicated partial backing out of medial to lateral distal interlocking screw in nail and breakage of most proximal of the distal interlocking screws in nail.On (b)(6) 2019, radiology results indicated breakage of most distal screw in plate.On (b)(6) 2019, non union of the fracture was diagnosed.On (b)(6) 2020, swelling continued and a hematoma was detected.Radiology results indicated complete backing out of lateral to medial screw in nail with head of screw just under the skin.On this same day, the prominent screw was extracted under local anesthesia.Overall, alignment was maintained with callus formation, but healing was not complete (nonunion).The screw was removed.The current state of health of the patient is unknown.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known, and it is not possible to collect it.We do not have the opportunity to identify individual hcps and revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
Corrected data: b3 (occurrence date), b5 (narrative), d2a, d2b, d10 (concomitant devices added), g4 (510k), h6 (medical device problem code, investigation findings).
 
Additional Manufacturer Narrative
Given the nature of the alleged incident, the device, could not be returned for evaluation.The clinical/medical investigation concluded that, the clinical root cause of the non-union and the backed-out im nail screw is likely due to micro-motion in the presence of non-union.The clinical root cause non-union itself is likely multifactorial given the comminuted fracture with displaced fragments post-orif along with the patient¿s age, bmi, and ambulation.The patient impact included the increased onset of pain approximately 9 months post-implantation accompanied by swelling and hematoma with im nail interlocking screw breakage with migration requiring extraction via local anesthesia.Further impact cannot be determined as the current patient status is unknown and no interventions were documented concerning the additional screw breakage of the most proximal distal im screw and most distal plate screw.Device specific identifiers were not provided.Therefore, an evaluation of the manufacturing records, complaint history review, instructions for use, risk management file, prior actions review and product prints review could not be performed.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.With the results of this investigation the root cause of this event could not be determined.Factors that could contribute to the reported event include post-operative healing issue and/or patient condition.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Emdr section h6 has been updated.

Brand Name
UNKN TRIGEN ANTEGR TIB/RETROGR FEM NAIL SCREW
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16015183
Report Number1020279-2022-04993
Device Sequence Number20666153
Product Code HSB
UDI-Device Identifier03596010548443
UDI-Public03596010548443
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K210980
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source Other,Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/14/2024
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71653238
Device Catalogue NumberUNKNOWN
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2022
Supplement Date Received by Manufacturer01/24/2023
05/28/2023
08/22/2024
10/11/2024
10/11/2024
Initial Report FDA Received Date12/20/2022
Supplement Report FDA Received Date01/24/2023
05/04/2023
08/24/2024
10/14/2024
10/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71653238 / META RETRO FEM NAIL 11.5 X 38.; PN: 71645035 / LN: 18HM02358.; PN: 71645037 / LN: 18GT06050.; PN: 71645042 / LN: 15GT57194.; PN: 71645050 / LN: 18HM06523.; PN: 71645062 / LN: 18FM04630.; PN: 71645075 / LN: 18EM17935.; PN: 71653238 / LN: 18EM16819.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age85 YR
Patient SexFemale